Friday, October 7, 2022
HomeMust ReadIs Benadryl Allergy The Same As Benadryl

Is Benadryl Allergy The Same As Benadryl

Cautions With Other Medicines

is diphenhydramine the same as Benadryl?

Some medicines affect how acrivastine works or can increase the chances of you having side effects.

Check with your pharmacist or doctor if you’re taking:

  • ketoconazole, a medicine to treat fungal infections
  • erythromycin, an antibiotic
  • any medicine that makes you sleepy, gives you a dry mouth, or makes it difficult for you to pee taking acrivastine might make these side effects worse

Acrivastine mixed with pseudoephedrine affects lots of medicines. Check with your pharmacist or doctor before you take it.

Dosage Of Benadryl For Dogs

The best way to determine the correct Benadryl dosage for dogs is to consult your veterinarian. The Merck Veterinary Manual recommends administering 2-4 milligrams of Benadryl per kilogram of body weight, two to three times a day. However, this dosage can vary depending on your dogs medical conditions.

Dr. Jerry Klein, AKC chief veterinary officer, warns that you should always consult with a veterinarian before giving Benadryl to a puppy because young puppies can be very sensitive to certain medications. The drug is also not recommended for pregnant or nursing dogs

Never use time-release capsules for dogs, as capsules are absorbed differently in dogs than in humans and may affect your dogs dosage. They may also break open when chewed and deliver too much medication at one time, putting your dog at risk of an overdose.

Its best to avoid using liquid Benadryl if it contains sodium, which can cause other side effects. Also avoid any form of Benadryl that contains alcohol.

Childrens Benadryl pills or tablets can be used safely if you ask your veterinarian for the appropriate dosage.

Is Benadryl And Dramamine The Same Thing

No, Dramamine and Benadryl are two different drugs. Dramamine is a brand of dimenhydrinate an antihistamine that reduces the effects of the natural chemical histamine in the body. Dramamine is used to treat or prevent nausea, vomiting, and dizziness associated with motion sickness.

On the other hand, Benadryl is a brand of diphenhydramine a medication thatâs also classified as an antihistamine but is used to help relieve symptoms of hay fever , other allergies, and the common cold, as well as itchy skin due to insect bites, hives, and other causes.

Benadryl is effective for decreasing itchy skin from hives. Itâs often considered a first-choice treatment for hives. But although itâs effective for decreasing symptoms of seasonal allergies, Benadryl isnât often used for this purpose. This is due to side effects such as sleepiness.

What are the other differences between Dramamine VS Benadryl?

Although Dramamine and Benadryl share similarities in terms of drug class and their ability to cause sleepiness they differ in many ways which include:

The onset of action: Most people who take Dramamine can expect some relief from nausea and vomiting within one hour of taking any form of Dramamine. Benadryl on the other hand is absorbed quickly in the body. Youâll probably notice the effects within about 20 to 30 minutes. The medicine should continue to work for about four to six hours.

Also Check: Claritin Dissolvable Tablets

Conditions Treated By Benadryl And Claritin

Benadryl and Claritin are both FDA-approved to treat symptoms of allergies.

Both allergy medications can treat allergic rhinitis, also known as hay fever. Allergic rhinitis is a group of symptoms that affects the nose such as congestion and sneezing. Both drugs can treat allergic conjunctivitis which leads to inflammation and itchiness of the eyes. Antihistamines like Benadryl or Claritin can also treat skin hives and itching from allergies.

Because Benadryl has sedating properties, it is often used alone or in combination with other drugs for insomnia. Its sometimes used as a single dose to help those with trouble sleeping.

Benadryl may also be used to treat symptoms of Parkinsons disease such as stiffness and tremors. For those who experience motion sickness, Benadryl can be used to prevent nausea, vomiting, and dizziness.

Condition
No

How Should Zyrtec Be Taken

Benadryl Allergy Dye

Adults and children 6 years and over should takeone 10 mg capsule once daily do not take more than one 10 mg capsule in 24 hours. A 5 mg product may be appropriate for less severe symptoms.

Adults 65 years of age or older, children under 6 years of age, and consumers with liver or kidneydisease should consult a doctor before using this product.

Read Also: Do Snickers Have Tree Nuts

What Are The Ingredients In Benadryl

Oral Benadryl for adults contains the active ingredient diphenhydramine, an antihistamine that can help temporarily relieve allergy symptoms. Oral Benadryl for children may contain different ingredients. All oral Benadryl formulas also contain a number of inactive ingredients. You should refer to the product label for a complete list of ingredients. Benadryl creams, gels, and sprays also contain diphenhydramine as the active ingredient, along with a variety of inactive ingredients.

How Should Benadryl Be Taken

A typical dose of Benadryl is 25-50 mg every 4-6 hours. Benadryl may interact with monoamine oxidase inhibitors , other over-the-counter cough, cold, allergy, or insomnia medications, anxiety or sleep medicines, antidepressants, or any other medications that make you feel drowsy, sleepy, or relaxed. Tell your doctor all medications and supplements you use. Benadryl has not been adequately evaluated in pregnant women. Benadryl is secreted in breast milk. Because of the risk of stimulation and seizures in infants, especially newborns and premature infants, antihistamines should not be used by nursing mothers.

Also Check: What Does Claritin Do For Allergies

How Are Antihistamines Classified

Antihistamines are divided into two major subtypes. The first subtype is called H-1 receptor antagonists or H-1 blockers. This subtype of antihistamines is used to treat allergy symptoms. The second subtype is called H-2 receptor antagonists or H-2 blockers. They are used to treat gastrointestinal conditions, including gastroesophageal reflux disease , peptic ulcers, gastritis, motion sickness, nausea and vomiting. The naming structure tells doctors and scientists the cell type the location of the histamine receptor that the antihistamine medication blocks.

The H-1 blocker subtype is further broken down into two groups first-generation antihistamines and second-generation antihistamines.

Recreational Usage And The ‘benadryl Challenge’

Allergists concerned about Benadryls safety

In May 2020, the Cook Children’s Medical Center in Fort Worth, TX reported that 3 teenagers had been hospitalized as a result of diphenhydramine overdose. They claimed that the teenagers had gotten information on how to abuse Benadryl from the social media app TikTok. That August, an Oklahoma teen reportedly died from a Benadryl overdose. After a later-deleted Facebook post by the teen’s family member claimed that the death was the result of a “Benadryl challenge,” news outlets reported on the dangers of the supposed social media trend. This prompted the FDA to release a statement on the dangers of high doses of diphenhydramine.

Read Also: Non Drowsy Robitussin

Benadryl And Other Medications

Below is a list of medications that can interact with Benadryl. This list doesnt contain all drugs that may interact with Benadryl.

Different drug interactions can cause different effects. For instance, some can interfere with how well a drug works, while others can cause increased side effects.

If you take other medications, talk with your pharmacist before taking Benadryl. Your pharmacist can help you avoid potential interactions.

Anticholinergic drugs

Anticholinergic drugs block the action of acetylcholine, a chemical that relays messages between cells in your body. Benadryl also blocks acetylcholine. Because anticholinergic drugs and Benadryl work in the same way, taking them together can increase the risk of side effects. Examples of these drugs include:

  • fesoterodine
  • zolpidem

Benadryl and Xanax

Xanax is a type of drug called a benzodiazepine, which can cause sleepiness. Taking Xanax with Benadryl can increase your risk of excessive sleepiness. This can make you too sleepy to drive or prevent you from doing other potentially dangerous activities safely.

If you take Xanax, talk with your doctor before taking Benadryl. They may recommend other treatment options.

Benadryl and Zoloft

Zoloft is an antidepressant that can cause sleepiness in some people who take it. Taking Zoloft with Benadryl may increase the risk of excessive sleepiness. This can make you too sleepy to drive or prevent you from doing other potentially dangerous activities safely.

Benadryl and Zyrtec

Benadryl Allergy Relief Plus Capsules

Key details:

  • Tackles congestion and works against the major symptoms* of allergy suffering
  • Only capsule to contain both acrivastine and a powerful decongestant
  • Unique pharmacy formulation

*Major symptoms include itchy nose, runny nose, sneezing, itchy eyes, watery eyes, Hives and itchy skin.

Read more

As well as tackling your allergies, BENADRYL® Allergy Relief Plus also provides relief from congestion caused by allergies. Its the only capsule to contain both acrivastine and a powerful decongestant for dual relief from allergies and congestion.

Close

You May Like: Allergic To Everything Disease

Can I Take Antihistamines If Im Pregnant Or Breastfeeding

Its safest to talk to your healthcare provider if you are pregnant, planning to become pregnant or are breastfeeding. Animal studies have shown that some antihistamines can cause birth defects. Small amounts of antihistamines pass on to your baby if you breastfeed. For these reasons your healthcare provider will want to talk with you and make careful choices if there is any concern for your or your childs safety.

What Is The Difference Between Xyzal And Benadryl

Benadryl Children

Benadryl commonly causes drowsiness and fatigue so you can use this to help you fall asleep and alleviate allergy symptoms at night. The effects of Benadryl only last 4-6 hours. Due to additional side effects, it is recommended to avoid Benadryl in the elderly because of their risk of falling, in kids less than 6 years old as it can cause hyperactivity, and in pregnant or breastfeeding women.

Xyzal generally causes significantly less drowsiness than first generation antihistamines such as Benadryl, but it can still cause some drowsiness, which is why you should take Xyzal in the evening to prevent allergy symptoms the next day. The first time you try Xyzal, avoid driving or operating heavy machinery until you know how the drug affects you. Xyzal is also longer-acting than Benadryl, lasting 24 hours compared to 4-6 hours.

Recommended Reading: Cetirizine Hcl 10 Mg Vs.loratadine

When Is Use Together Okay

While you wouldn’t want to use Benadryl and Allegra at the same time to treat allergy symptoms, there are some instances in which using both Benadryl and Allegra is warranted.

First off, most people intend to use Benadryl as a sedative to help sleep.

Taking it alongside Allegra for this purpose would typically be considered OK if used only on an intermittent basis. Be aware though that you may experience some additive side effects such as dry mouth and dry eyes.

Secondly, Benadryl has been shown in some studies to be a more effective medication for the treatment of anaphylactic reactions versus other antihistamines.

Anaphylactic reactions can be extremely serious and often must be treated right away.

In addition to seeking medical attention, Benadryl is often recommended to be used as soon as possible to help reduce inflammation .

If you take Allegra on a regular basis for your seasonal allergies and were in a situation where you were having a serious allergic reaction, Benadryl would most likely be an appropriate choice to use before seeking medical attention

Claritin Vs Benadryl: Are They The Same

Think about the last time you shopped for over-the-counter medications. You may recall a dizzying selection of countless options packaged in bright colorful boxes, all claiming to remedy similar symptoms, especially when it comes to seasonal allergies.

Claritin and Benadryl have long been classic mainstays in the allergy relief department for many Americans, but the next time you reach toward the shelf, you may ask yourself, “Claritin or Benadryl?” Or better yet, “Are they the same?” With OTC allergy meds as part of the ensemble of now fully FSA eligible OTC medicines, we want you to have the insight you need to make your next search for eligible allergy relief a successful one.

Claritin vs. Benadryl

Lorata-what? Diphen-who? Normally, we’d leave the tough words to the experts, but this distinction is actually fairly important when comparing Claritin to Benadryl. Loratadine and diphenhydramine are the generic drug names for Claritin and Benadryl, respectively. And at the root of it, are both antihistamine medications.

How do Claritin and Benadryl work?

According to research from a literature review, second-generation antihistamines like cetirizine have “the fastest onset of action among the newer antihistamines.” For those concerned with quicker results, these options prove favorable over their older counterparts.

Side effects of Claritin and Benadryl

The many forms of Claritin and Benadryl

Who can take Claritin and Benadryl?

Also Check: Levocetirizine Vs Loratadine

How To Take Benadryl

Use Benadryl exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Use exactly as directed on the label, or as prescribed by your doctor. Diphenhydramine is only for short-term use until your symptoms clear up.

Taking too much diphenhydramine can lead to serious heart problems, seizures, coma, or death.

Always follow directions on the medicine label about giving diphenhydramine to a child. Do not use the medicine only to make a child sleepy. Death can occur from the misuse of antihistamines in very young children.

For motion sickness, take diphenhydramine 30 minutes before you will be in a situation that causes you motion sickness . Continue taking diphenhydramine with meals and at bedtime for the rest of the time you will be in a motion-sickness situation.

As a sleep aid, take diphenhydramine within 30 minutes before bedtime.

You must chew the chewable tablet before you swallow it.

Measure liquid medicine carefully. Use the dosing syringe provided, or use a medicine dose-measuring device .

Remove an orally disintegrating tablet from the package only when you are ready to take the medicine. Place the tablet in your mouth and allow it to dissolve, without chewing. Swallow several times as the tablet dissolves.

Do not use diphenhydramine for longer than 2 weeks to treat sleep problems, or longer than 7 days to treat cold or allergy symptoms.

What Is The Most Important Information I Should Know About Benadryl

Why doctors are advising against Benadryl

You should not use diphenhydramine if you are allergic to it.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • an enlarged prostate or urination problems
  • asthma, chronic obstructive pulmonary disease , or other breathing disorder
  • glaucoma or
  • a thyroid disorder.

Ask a doctor before using this medicine if you are pregnant or breastfeeding. Diphenhydramine may slow breast milk production.

Read Also: Switching From Zyrtec To Claritin

Should I Give Benadryl For Treatment Of An Allergic Reaction

First line treatment of any severe, rapidly progressive allergic reaction is ALWAYS self-injectable epinephrine. This is prescribed for children who have known food allergies or history of anaphylaxis to venom or other allergens. However, for mild symptoms such as rash or localized swelling without any breathing problems or other symptoms, antihistamines can help. 2nd generation antihistamines actually work faster than Benadryl® and last much longer as well. Many food allergy/anaphylaxis treatment plans are being changed to remove Benadryl® and list medications such as cetirizine instead.

Why Look For Benadryl Alternatives

Like many medications, patients seek Benadryl alternatives to help reduce side effects that might be experienced from taking the drug. Since no antihistamine alternatives are fully free of side effects, individuals look for options that provide similar benefits with less or milder adverse effects on their health.

Also Check: Over The Counter Rash Pills

Common Side Effects Of Benadryl And Claritin

Antihistamines can often have side effects that affect the central nervous system . Common CNS side effects of antihistamines like Benadryl and Claritin include drowsiness, sedation, dizziness, headache, and lack of coordination. However, as a first-generation antihistamine, Benadryl is known to cause more CNS side effects compared to newer antihistamines.

Other side effects of Benadryl and Claritin include dry mouth, dry or sore throat, and skin rash. These drugs may also cause digestive side effects such as nausea, diarrhea, and constipation.

Most side effects of antihistamines are mild and tolerable. Side effects depend on how an individual responds to the medication and may not be the same for everyone.

Yes *

This may not be a complete list of adverse effects that can occur. Please refer to your doctor or healthcare provider to learn more.

Is Benadryl Or Claritin More Effective

Benadryl Children

While Benadryl and Claritin are similarly effective for treating allergy symptoms, Claritin has less sedating side effects. Claritin is often preferred over Benadryl for this reason.

According to guidelines developed by the American Academy of Otolaryngology-Head and Neck Surgery and endorsed by the American Academy of Family Physicians , second-generation antihistamines are recommended to treat symptoms of allergic rhinitis such as sneezing and itching.

Other guidelines from the American Academy of Allergy, Asthma, and Immunology suggest using a nasal steroid such as Flonase or Nasacort for allergic rhinitis before adding the use of an oral antihistamine.

Research from a literature review found that newer antihistamines such as loratadine are safer than first-generation antihistamines. The study also compared other second-generation antihistamines such as Zyrtec and Allegra . The study found that cetirizine or fexofenadine may be more effective than loratadine.

Choosing an antihistamine depends on your overall condition. Talk to your doctor or pharmacist to determine which treatment option may best for you.

Don’t Miss: Allergic To Everything Disease Name

Whats The Difference Between First

Just like the name implies, the first generation antihistamine were the first type approved by the Food and Drug Administration . They began to be approved in the United States in the 1930s and are still prescribed today.

They work on histamine receptor in the brain and spinal cord along with other types of receptors. Most notable about this generation of antihistamines is that they cross the blood-brain barrier, which results in drowsiness.

Second-generation antihistamines were approved by the FDA and first came to market in the 1980s. The second-generation antihistamines do not cross the blood-brain barrier to the extent that first-generation do and therefore do not cause drowsiness at standard dosage levels. Second-generation antihistamines are considered to be safer than first generation antihistamines because they dont cause drowsiness and interact with fewer drugs.

RELATED ARTICLES

Most Popular